Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Feb 16, 2024, 3:01 PM CST for 12 counties in North Dakota. It took effect at Feb 17, 2024, 8:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2024, 3:01 PM CST (21:01 UTC)
- In effect from
- Feb 17, 2024, 8:00 AM CST
- Expired
- Feb 17, 2024, 6:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931 WWUS73 KFGF 162101 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 301 PM CST Fri Feb 16 2024 NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000- /O.NEW.KFGF.WI.Y.0001.240217T1400Z-240218T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, and Fairdale 301 PM CST Fri Feb 16 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CST SATURDAY... * WHAT...West winds 30 to 35 mph sustained with gusts 45 mph or greater expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From 8 AM to 6 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
518 WWUS73 KFGF 170308 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 908 PM CST Fri Feb 16 2024 NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000- /O.CON.KFGF.WI.Y.0001.240217T1400Z-240218T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, and Fairdale 908 PM CST Fri Feb 16 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM CST SATURDAY... * WHAT...West winds 30 to 35 mph with gusts 45 mph or greater expected. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...From 8 AM to 6 PM CST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
790 WWUS73 KFGF 170855 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 255 AM CST Sat Feb 17 2024 NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000- /O.CON.KFGF.WI.Y.0001.240217T1400Z-240218T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, and Fairdale 255 AM CST Sat Feb 17 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Eastern North Dakota just west of the Red River Valley. * WHEN...From 8 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
987 WWUS73 KFGF 172002 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 202 PM CST Sat Feb 17 2024 NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000- /O.CON.KFGF.WI.Y.0001.000000T0000Z-240218T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, and Fairdale 202 PM CST Sat Feb 17 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northeast and southeast North Dakota. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
146 WWUS73 KFGF 172358 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 558 PM CST Sat Feb 17 2024 NDZ006-007-014-015-024-026-028-029-038-049-052-054-180100- /O.EXP.KFGF.WI.Y.0001.000000T0000Z-240218T0000Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, and Fairdale 558 PM CST Sat Feb 17 2024 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds have fallen below criteria so the advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Feb 16, 11:35 AM CST, 3 hours 26 minutes earlier. Its key messages:
- There is a 40% chance winds on Saturday will gust 45 mph or higher within eastern North Dakota.
Area forecast discussion, Feb 16, 11:35 AM CST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1135 AM CST Fri Feb 16 2024 .KEY MESSAGES... - There is a 40% chance winds on Saturday will gust 45 mph or higher within eastern North Dakota. && .UPDATE... Issued at 1135 AM CST Fri Feb 16 2024 Forecast continues on track. Clouds are pushing south from Canada over the area today, conditions should remain mostly sunny though over most of the area. Winds will turn more westerly as the day goes on. Issued at 956 AM CST Fri Feb 16 2024 Flurries continue to push south in the Red River Valley. Anywhere there is stratus in the southern Red River Valley, Flurries are occurring underneath it. Temperatures will warm into the upper single digits to teens. Forecast remains on track. Issued at 611 AM CST Fri Feb 16 2024 Flurries continue within the Red River Valley aided by cold air advection and surface convergence as noted by surface observations. This will continue through the morning end north to south. && .DISCUSSION... Issued at 359 AM CST Fri Feb 16 2024 Today: Currently early this morning, upper troughing continues to bring relatively cooler, seasonable air mass into the area. Lingering weak cold air advection is helping to squeeze flurries out of residual low level moisture viewable as scattered stratus decks moving south through our area. Areas that have already cleared with calmer winds in North Dakota are below zero this morning, with most locations dipping into the single digits above and below zero. Clouds and flurries will continue into mid morning followed by north to south clearing as cold air advection wanes. This daytime clearing will help shift and increase winds out of the west 10-20 mph, gusting to 30 mph west of the Valley. Cooler air aloft will keep temperatures near average with highs in the teens to twenties above zero, making for a somewhat brisk day given the breezy winds. By evening, another mid level wave will move into northern Minnesota. This brings a brief period of flurries to northern Minnesota, which may stretch into northwest Minnesota near LOW to Bemidji tonight. A dusting is expected from this activity while remaining under half an inch, keeping the potential for any impacts nill. Saturday: This along with another trailing wave will promote warm air advection starting this evening through Saturday. Strong winds aloft driving the aforementioned wave will help promote a west- northwest low level jet in excess of 40 kt to develop over the Dakotas on Saturday. With a westerly direction and strong stability in the lower levels via strong warm air advection, gusty downslope winds exceeding 35 mph along the western edge of the Red River Valley are forecast late tonight into Saturday morning. There is around a 40% chance these winds reach into the 45-50 mph range at times, particularly near the Pembina Escarpment in northeast North Dakota should efficient downsloping commence. During the day Saturday, mostly clear skies and warm air advection will promote daytime boundary layer mixing and warming, with highs in the 30s to low 40s within the Red River Valley into North Dakota. Daytime mixing will also promote gusty west-northwest winds to become a more widespread across the area, especially within eastern North Dakota where gusts confidently exceed 35 mph. The 40% chance of gusts in the 45-50 mph extends into the afternoon Saturday for areas along the western edge of the Red River Valley as well as for areas west of the Valley, driven by mixing that is deeper than currently forecast with some aid from downsloping. Elsewhere within the Red River Valley into Minnesota, gusty winds in the 25-35 mph are forecast, although the potential to mix higher winds to the surface is lesser than areas further west. By Saturday evening into early Sunday, a cold front brushes through the area as the shortwave trough moves out of ON into western Great Lakes. This may bring a brief period of moderate cold air advection while shifting winds to the north Saturday night. This type of scenario has a history of tapping into low level winds aloft, of which still linger around the 40kt range. This may bring an opportunity for the Red River Valley into Minnesota to see a period of gusty north winds in the 30-45 mph range Saturday night. For areas that have snowpack and see gusty winds exceed 35 mph, some drifting snow in open areas may be possible, particularly within Minnesota where temperatures are forecast to remain near or below freezing Saturday. Next week: Ensemble guidance still strongly favors upper level ridging into the central CONUS, including our region. This will promote mild temperatures into the Northern Plains and Upper Midwest, keeping warmer than average temperatures in the forecast. Around mid next week, guidance hints at some pieces of energy moving out of the West through the ridge. This brings around 20% chance for precipitation between Tuesday-Thursday. There is currently no signal for noteworthy impacts from this activity at this time. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1135 AM CST Fri Feb 16 2024 Ceilings should remain VFR or increase to VFR conditions by this afternoon at all TAF sites. Winds will shift more westerly throughout the day, with wind gusts after 00z of 25 - 30kts possible especially at DVL. Saturday will be especially windy, with gusts up to 40 kts in the Devils Lake Basin, and 30 - 35 kts in the Red River Valley (FAR and GFK). LLWS will be a concern on Saturday as well at all North Dakota TAF sites. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ/AK DISCUSSION...CJ AVIATION...AK
Hazardous weather outlook, Feb 16, 2:46 PM CST, 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 246 PM CST Fri Feb 16 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 172100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Traill-Cass-Richland- 246 PM CST Fri Feb 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chance for wind gusts of 35 miles per hour or greater late Saturday morning through Saturday evening from the Red River Valley eastward. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006-007-014-015-024-026-028-029-038-049-052-054-172100- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh- 246 PM CST Fri Feb 16 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Look for wind gusts of 45 miles per hour or higher along the western edge of the Red River Valley towards the Devils Lake Basin late Saturday morning into Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.